Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 140, NWS Sioux Falls, SD

June 20, 2008Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2008, 3:08 PM CDT for Woodbury County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 3:08 PM CDT (20:08 UTC)
Expired
Jun 20, 2008, 3:45 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Woodbury County, IA

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:18 PM CDTHAIL 0.753 E Hornick, IA
Jun 20, 3:29 PM CDTHAIL 0.753 Ene Hornick, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 202008
SVRFSD
IAC193-202045-
/O.NEW.KFSD.SV.W.0140.080620T2008Z-080620T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 345 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHEAST OF HORNICK...OR 23 MILES
  SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHLAND AROUND 325 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4235 9623 4240 9600 4221 9579 4221 9611
TIME...MOT...LOC 2008Z 315DEG 19KT 4229 9603

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 202022
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 PM CDT FRI JUN 20 2008

IAC193-202045-
/O.CON.KFSD.SV.W.0140.000000T0000Z-080620T2045Z/
WOODBURY IA-
321 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL WOODBURY COUNTY...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 5 MILES NORTHWEST OF SMITHLAND...OR 25 MILES
SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 16 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   OTO AROUND 325 PM CDT...
   SMITHLAND AROUND 330 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AT 318 PM CDT HAIL UP TO THE SIZE OF PENNIES REPORTED 3 MILES EAST 
OF HORNICK WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4235 9623 4240 9600 4221 9579 4221 9611
TIME...MOT...LOC 2021Z 312DEG 14KT 4226 9599

$$

LIEBL
000 
WWUS53 KFSD 202043
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT FRI JUN 20 2008

IAC193-202053-
/O.EXP.KFSD.SV.W.0140.000000T0000Z-080620T2045Z/
WOODBURY IA-
343 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WOODBURY COUNTY
WILL EXPIRE AT 345 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 4235 9623 4240 9600 4221 9579 4221 9611
TIME...MOT...LOC 2043Z 312DEG 14KT 4220 9590

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:40 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 10:40 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT FRI JUN 20 2008

.DISCUSSION...
DEBRIS FROM MORNING CONVECTION CURRENTLY MOVING PORTIONS OF CWA WILL
CONTINUE TO FADE AWAY.  HOWEVER THIS DEBRIS DOES MARK BOUNDARY THAT
WILL ALSO INTERACT LATER THIS AFTERNOON WITH A WEAK COLD FRONT THAT
IS PROGRESSING SOUTHWARD.  TOUGH TO PINPOINT LOCATIONS OF INITIAL
DEVELOPMENT AS SURFACE PATTERN IS MESSY AND UPPER LEVEL DYNAMICS ARE
NOT THE STRONGEST.  ANY STORMS THAT FORM...HAIL THE SIZE OF NICKELS
OR QUARTERS WOULD BE POSSIBLE BASED UPON FREEZING LEVEL.  THIS IS
ALSO BASED UPON YESTERDAYS STORMS SINCE NOT MUCH HAS CHANGED.

HEITKAMP

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE PERIOD.  SCT -TSRA
WILL DVLP AFTER 20Z ALONG WEAK FRONT AND OUTFLOW BOUNDARIES AND WILL
CONTINUE THROUGH 02Z/03Z.  VISIBILITIES WILL BRIEFLY FALL INTO THE
MVFR AS STORMS MOVE THROUGH THE AREA.

&&

.PREV DISCUSSION...
QUASI-ZONAL UPPER LEVEL PATTERN TRANSITIONING TO NORTHWEST FLOW
ACROSS THE NORTHERN PLAINS THE NEXT COUPLE OF DAYS...AS RIDGE BUILDS
OVER THE NORTHERN ROCKIES AND TROUGH PERSISTS ACROSS EASTERN CANADA
AND THE GREAT LAKES. MODELS SIMILAR IN SHOWING QUICK MOVING WAVES
DIVING SOUTHEAST ACROSS THE REGION THROUGH SATURDAY NIGHT...AND
TRICK IS WHETHER THESE WAVES WILL BE TIMED IN SUCH WAY THAT THEY
WILL BE AIDED BY FAVORED DIURNAL TIMING FOR CONVECTIVE DEVELOPMENT.

FOR TODAY...GFS AND NAM SHOW SIMILAR TIMING IN BRINGING A WEAK
RIPPLE AND ASSOCIATED WEAK COOL FRONT INTO THE WESTERN CWA THIS
AFTERNOON. LOW LEVEL CONVERGENCE NOT GREAT...BUT THINK THERE WILL BE
ENOUGH UPPER LEVEL SUPPORT TO TRIGGER ISOLATED-SCATTERED TSRA DURING
THE AFTERNOON. EXPECT INITIAL DEVELOPMENT IN THE WESTERN/NORTHERN
COUNTIES NEAR THE WEAK BOUNDARY EARLY-MID AFTERNOON...WITH ACTIVITY
SHIFTING SOUTHEAST ACROSS THE AREA WITH THE WAVE THROUGH THE
EVENING. SHEAR IS LESS THAN IMPRESSIVE WITH LIGHT WIND FLOW THROUGH
THE LOWEST 5-7KFT...BUT SIMILAR TO THURSDAY COULD SEE SOME HAIL AND
MARGINAL WIND...ESPECIALLY DURING PEAK HEATING IN THE LATE AFTERNOON
AND EARLY EVENING.

WOULD EXPECT MOST ACTIVITY TO WANE AGAIN AFTER SUNSET AS WAVE SLIDES
EAST OF THE AREA...WITH MODELS SHOWING ANOTHER WAVE AND WEAK LOW
LEVEL BOUNDARY AFFECTING THE AREA LATER SATURDAY. NOT AS MUCH
AGREEMENT ON TIMING OF THE WAVES SATURDAY...BUT BOTH MODELS SHOWING
NOSE OF ASSOCIATED UPPER LEVEL JET STREAK PUSHING INTO THE CWA IN
THE LATE AFTERNOON...AND WILL ADD SOME LOW POPS INTO MUCH OF THE FA
FOR SATURDAY AFTERNOON/EVENING.

SUNDAY WILL BE THE BETTER HALF OF THE WEEKEND...WITH MOSTLY SUNNY
SKIES AND OVERALL DRIER AIRMASS WITH SURFACE HIGH MOVING ACROSS THE
AREA. COOLED OFF OVERNIGHT LOWS FOR SATURDAY AND SUNDAY NIGHT FROM
PREVIOUS FORECAST...WITH MODELS SHOWING DRIER LOW LEVEL AIR AND
LIGHT WINDS.

MODELS STILL FLATTEN THE UPPER RIDGE THROUGH FIRST HALF OF NEXT
WEEK...HOWEVER NOW DIFFERING IN TRACK OF MAIN WAVE AND RESULTING
CONVECTION. GFS NOW HOLDS BETTER UPPER LEVEL ENERGY NORTH OF OUR
FA ACROSS NORTH DAKOTA THROUGH TUESDAY...WHILE THE ECMWF KEEPS A
STRONGER WAVE/MCS TRACKING FARTHER SOUTH THROUGH SOUTH DAKOTA AND
NEBRASKA MONDAY NIGHT. CANADIAN MODEL EVEN FARTHER SOUTH...WITH MCS
MOVING THROUGH SOUTHERN NEBRASKA INTO KANSAS. WITH DIVERGENCE IN
MODELS...WILL STICK WITH GOING LOW-MID RANGE CHANCE POPS AND HAVE
NOT MADE ANY MAJOR CHANGES THROUGH THAT PERIOD AT THIS TIME.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED THROUGH PERIOD. A WEAK COLD FRONT
WILL APPROACH EASTERN SOUTH DAKOTA LATE THIS AFTERNOON CREATING THE
POTENTIAL FOR ISOLATED THUNDERSTORMS POTENTIALLY AFFECTING THE KHON
TAF SITE. VISIBILITIES COULD FALL INTO THE MVFR CATEGORY WITHIN THE
CORE OF ANY CONVECTION THAT DEVELOPS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/BT
Hazardous weather outlook, Jun 20, 10:35 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT FRI JUN 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS WEAK COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
WIND GUSTS OF 40 TO 50 MPH. THE THREAT OF SEVERE STORMS SHOULD
DIMINISH TOWARDS SUNSET.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER AROUND LINN GROVE IN NORTHWEST IOWA. THE RIVER IS EXPECTED
TO FALL BELOW FLOOD STAGE BY LATE SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON
SATURDAY...MAINLY EAST OF A LINE FROM HURON TO LAKE ANDES SOUTH
DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 3:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             7 SE HERRICK            43.04N 99.09W
06/20/2008  E0.75 INCH       GREGORY            SD   PUBLIC

&&

TRM

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.